Statin-related complications have created a hurdle in uptake efforts, but many researchers believe the benefits far outweigh the risks. Roughly one in five patients experience aftereffects, which generally include vomiting, nausea, and aches and pains in the muscles. But in more serious cases, users can go on to develop internal bleeding. The life-threatening condition, known as medically disseminated intravascular coagulation, is recognised as one of the severe side effects of the cholesterol-lowering drug.
The efficacy of statins is owed partly to their ability to downregulate the blood coagulation cascade, helping prevent the onset of cardiac events.
Taken alongside other anti-fungal medications, however, the drug could cause potentially fatal internal bleeding.
An early case study published in the National Medical Association highlighted the risk of co-administering simvastatin and fluconazole – a common antifungal medication – after it led to the development of rhabdomyolysis in a cancer patient.
The report stated: “Statins statins are commonly prescribed treatment for individuals with hyperlipidemia, caution is advised in co-administration with azoles such as fluconazole.
READ MORE: Statins: Signs the drug has caused a dangerous rise in liver enzymes – ‘call your doctor’
“Although supportive treatment remains the mainstay of therapy for patients with rhabdomyolysis, fatal consequences can arise from hyperkalemia, cardiac arrhythmia, renal failure and disseminated intravascular coagulation.”
Disseminated intravascular coagulation is a condition small blood clots develop throughout the bloodstream, blocking small blood vessels.
This increase in clotting can deplete the platelets and clotting factors needed to control bleeding and can lead to excessive bleeding.
Some of the first signs of this include a drastic drop in blood pressure, shortness of breath, bleeding from various sites in the body and bruising.
Neurological changes, such as confusion and memory loss, may also result from internal bleeding.
The condition is typically initiated by a substance entering the blood as part of a disease, surgery or as a complication of childbirth.
Its development can be both sudden and slow, but progressive cases usually result from cancer or aneurysms.
The British Medical Journal states: “Complications include life-threatening haemorrhage, acute renal failure, and gangrene and loss of digits.”
When it occurs suddenly, the MSD Manual warns it can cause internal bleeding that is severe.
The health platform explains: “Bleeding may occur at the site of an intravenous injection or in the brain, digestive tract, skin, muscles or cavities of the body.”
The body continues: “Disseminated intravascular coagulation that develops suddenly is lie-threatening and is treated as an emergency.”
It is usually picked up with a blood test, which reveals a drop in the number of platelets in the blood, and can be treated with the help of a transfusion to replace depleted platelets.
The risk of disseminated intravascular coagulation remains proportionately smaller than statin-associated muscle symptoms, which are the most prevalent adverse event reported with statin therapy.
In fact, research shows that up to 72 percent of statin adverse events are muscle-related, presenting myalgia, myopathy and myositis.
At its most severe, symptoms can lead to the development of rhabdomyolysis, which involves the breakdown of the muscle tissue.
As fibres deteriorate, they are likely to enter the bloodstream, causing severe harm to the kidney.
The risk of such side effects remains extremely low, however, calculated in only a few cases per million people using statins.
Credit: Source link